Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have nerve damage. Causing pain. Taking Gabapentin. Having side effects like confusion, memeory problems and concentration.

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5292 Questions
I have a question probably best suited for a Neurologist. I have nerve damage from an accident, which causes me pain and the sensation that my legs are on fire. Currently, I take Gabapentin 900mg 3x day. It helps greatly but the medication has many side effects. On my last visit to see my Neurologist, we discussed alternative meds. He said that Gabapentin and related meds all come from the same family and that changing meds really wouldn't help. I can't accept that. I want/need to reduce the side effects such as: confusion, memory problems, concentration difficulties, dry mouth, blurred vision, etc. There has to be something out there that is as effective as Gabapentin but with fewer side effects. I'm fed up and need to get some control back of my faculties. Thanks in advance.
Posted Sun, 20 Oct 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 19 minutes later
Brief Answer:
Pregabalin and duloxetine are alternatives

Detailed Answer:

Thank you for posting your query.

It is unfortunate that you have severe neuropathic pain, and are not able to tolerate high doses of gabapentin. I agree with you that there are alternatives for gabapentin, with lesser side effects.

Perhaps, the most commonly used among them is pregabalin. The usual starting dose is 75 mg once daily, and the dose can be increased to 300-600 mg per day depending on the tolerability and efficacy. I agree that pregabalin belongs to the same class as gabapentin, but the efficacy is better and side effects lesser as compared to gabapentin.

The other commonly used drugs is duloxetine. The starting dose is 20 mg per day and can be safely increased to 120 mg per day or more, in two divided doses.

In addition, a small dose of nortryptiline or amitryptiline may be added at bed time, and the dose of gabapentin reduced.

I hope it helps. Please get back if you have any follow up queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor